Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 178, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 7, 1998, 5:56 PM CDT for Bledsoe County, Sequatchie County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1998, 5:56 PM CDT (22:56 UTC)
- Expired
- May 7, 1998, 6:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Bledsoe County, TN, Sequatchie County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:14 PM CDT | Hail 0.75 | Cagle, TN | A lady working in the "Savage Gulf Store" reported dime size hail in Cagle. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 1:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 413 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
173 WUUS1 KBNA 072257 RRA SVRBNA TNC007-153-072345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 556 PM CDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLEDSOE COUNTY IN SOUTHEASTERN TENNESSEE SEQUATCHIE COUNTY IN SOUTHEASTERN TENNESSEE * UNTIL 645 PM CDT * AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NORTH OF CAGLE... MOVING EAST NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PIKEVILLE AT 610 PM CDT THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 7, 2:30 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT THU MAY 7 1998
18Z BNA SOUNDING SHOWS PLENTY OF INSTABILITY BUT LITTLE MSTR. EAST OF
HERE ENUF MSTR REMAINS AND A FEW STORMS HAVE POPPED WITH MOST OF THEM
HAVING MOVED OFF INTO MRX CWA. 18Z SFC ANAL SHOWS A BOUNDARY IN THE SE
PART OF TN AND THE STORMS ARE FIRING ALONG THIS BOUNDARY. WOULD KEEP
THE 30-50 POP FOR THE EVENING IN THE EAST AND TAKE OUT THE POPS FOR BNA
WEST SINCE DRYING/TROF HAS MOVED THRU. BUT IT LOOKS LIKE STORMS ARE
HANGING EITHER CLOSER TO THE LOW IN SRN-CNTRL IN OR ALONG THE BOUNDARY
TO THE SE.
AFTER FROPA OVERNIGHT DRY AIR FINISHES WORKING INTO TN SO FRI SHOULD BE
A BEAUTY. WITH THE DRY AMS TEMPS SHOULD RISE WELL INTO THE 70S DESPITE
SOME COOLING BEHIND THE VARIOUS TROFS. FRI NIGHT AND MUCH OF SAT WILL
REMAIN RA FREE WITH THE NEXT SYS BRINGING A WARM FRONT IN HERE BY SAT
AFTN.
LOWS PRETTY MUCH THE SAME BETWEEN FAN AND FWC BUT WOULD SPLIT THE
DIFFERENCE WITH THE HIGHS. WOULD ALSO LIKE TO SEE A CHC POP FOR SAT
AFTN...ESP SOUTH.
SW/12
BNA 58/78/56/79 -002 COOKEVILLE 58/76/53/77 3001
LAWRENCEBURG 58/80/56/82 -003In the hours before
Special weather statement, May 7, 1:40 PM CDT, 4 hours 16 minutes before
TNZ009>011-029>033-061-063>065-075>082-096>098-080235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 140 PM CDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT FOR EASTERN AREAS OF MIDDLE TENNESSEE UNTIL 8 PM CDT... A TORNADO WATCH HAS BEEN ISSUED FOR THE EASTERN AREAS OF MIDDLE TENNESSEE. THE WATCH AREA INCLUDES THE CITIES OF FAYETTEVILLE... LEWISBURG...SHELBYVILLE...MANCHESTER...TULLAHOMA...JASPER... PIKEVILLE... MCMINNVILLE...WOODBURY...COOKEVILLE...SPARTA... GAINSBORO... BYRDSTOWN...AND LAFAYETTE. SEVERE THUNDERSTORMS AND TORNADOES ARE EXPECTED TO DEVELOP RAPIDLY IN THE WATCH AREA THIS AFTERNOON WITH DAMAGING WINDS...LARGE HAIL AND TORNADOES. RESIDENTS OF MIDDLE TENNESSEE THAT ARE IN THE WATCH AREA SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. EMERGENCY MANAGEMENT OFFICIALS MAY WANT TO CONSIDER ADDITIONAL STAFFING.
Special weather statement, May 7, 2:32 PM CDT, 3 hours 24 minutes before
TNZ009>011-029>033-061-063>065-075>082-096>098-072335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 232 PM CDT THU MAY 7 1998 ...TORNADO WATCH IN EFFECT FOR EASTERN AREAS OF MIDDLE TENNESSEE UNTIL 8 PM CDT... A TORNADO WATCH REMAINS IN EFFECT FOR THE EASTERN AREAS OF MIDDLE TENNESSEE. THE WATCH AREA INCLUDES THE CITIES OF FAYETTEVILLE... LEWISBURG...SHELBYVILLE...MANCHESTER... TULLAHOMA...JASPER... PIKEVILLE... MCMINNVILLE...WOODBURY... COOKEVILLE...SPARTA... GAINSBORO... BYRDSTOWN...AND LAFAYETTE. SEVERE THUNDERSTORMS AND TORNADOES ARE EXPECTED TO DEVELOP RAPIDLY IN THE WATCH AREA THIS AFTERNOON WITH DAMAGING WINDS...LARGE HAIL AND TORNADOES. CURRENTLY THUNDERSTORMS HAVE BEEN SOMEWHAT INHIBITED BY WARMER AIR ALOFT AND MUCH DRIER AIR THAT HAS BEEN WORKING ACROSS MIDDLE TENNESSEE THIS AFTERNOON. HOWEVER THE THREAT FOR SEVERE WEATHER IS REAL AND THE NATIONAL WEATHER SERVICE IN NASHVILLE IS CLOSELY MONITORING DOPPLER WEATHER RADAR AND SATELLITE FOR RAPID DEVELOPMENT. RESIDENTS OF MIDDLE TENNESSEE THAT ARE IN THE WATCH AREA SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS YOUR AREA. EMERGENCY MANAGEMENT OFFICIALS MAY WANT TO CONSIDER ADDITIONAL STAFFING. BOYD
Local storm report, May 7, 4:05 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
405 PM CDT THU MAY 07 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM ALTAMONT TN 0.88 INCH HAIL
05/07/98 GRUNDY IN ALTAMONT
0345 PM CAGLE TN 1 INCH HAIL
05/07/98 SEQUATCHIE NEAR CAGLE
0400 PM FLINTVILLE TN 0.75 INCH HAIL
05/07/98 LINCOLN IN FLINTVILLELocal storm report, May 7, 4:05 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
405 PM CDT THU MAY 07 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM ALTAMONT TN 0.88 INCH HAIL
05/07/98 GRUNDY IN ALTAMONT
0345 PM CAGLE TN 1 INCH HAIL
05/07/98 SEQUATCHIE NEAR CAGLE
0400 PM FLINTVILLE TN 0.75 INCH HAIL
05/07/98 LINCOLN IN FLINTVILLELocal storm report, May 7, 4:29 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT THU MAY 07 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405V PM HUNTLAND TN .75 INCH HAIL
05/07/98 FRANKLIN
0430 PM ALTAMONT TN .75 INCH HAIL
05/07/98 GRUNDYLocal storm report, May 7, 4:29 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT THU MAY 07 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405V PM HUNTLAND TN .75 INCH HAIL
05/07/98 FRANKLIN
0430 PM ALTAMONT TN .75 INCH HAIL
05/07/98 GRUNDYThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:04 AM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 46 min |
| May 7, 3:41 AM CDT | Tornado Warning | OHX | Wayne | 49 min |
| May 7, 4:30 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Maury | 45 min |
| May 7, 4:43 AM CDT | Severe Thunderstorm Warning | OHX | Marshall | 47 min |
| May 7, 5:14 AM CDT | Flash Flood Warning | OHX | Lawrence, Lewis, Wayne | 3 hr |
| May 7, 5:14 AM CDT | Flash Flood Warning | OHX | Giles, Maury | 3 hr |
| May 7, 5:27 AM CDT | Tornado Warning | OHX | Rutherford | 33 min |
| May 7, 12:16 PM CDT | Severe Thunderstorm Warning | OHX | Marion | 34 min |
| May 7, 2:45 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 45 min |
| May 7, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Sequatchie | 65 min |
| May 7, 2:55 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe | 65 min |
| May 7, 3:10 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 65 min |
| May 7, 3:30 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 65 min |
| May 7, 4:02 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Sequatchie | 48 min |
| May 7, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 48 min |
| May 7, 4:26 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 44 min |
| May 7, 4:47 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Sequatchie | 48 min |
| May 7, 5:31 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 34 min |
| May 7, 6:50 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.